Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 97, NWS Burlington, VT

June 27, 1998Orange County, Vermont

NWS Burlington, VT issued this flash flood warning at Jun 27, 1998, 5:12 AM EDT for Orange County, Vermont. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1998, 5:12 AM EDT (09:12 UTC)
Expired
Jun 27, 1998, 9:15 AM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Orange County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 9.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 270913
FFWBTV
VTC017-271315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
512 AM EDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ORANGE COUNTY IN EAST CENTRAL VERMONT

* UNTIL 915 AM EDT.

* AT 510 AM...HEAVY RAIN HAS BEEN FALLING ACROSS EASTERN ORANGE
  COUNTY FOR THE PAST COUPLE OF HOURS WITH ESTIMATED RAINFALL AMOUNTS
  GREATER THAN 2 INCHES.  STREAMS AND RIVERS...INCLUDING THE WAITS
  RIVER...WILL BE RISING RAPIDLY AND ROAD WASHOUTS ARE A GOOD
  POSSIBILITY.

A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR ALREADY
OCCURRING. YOU MAY HAVE ONLY SECONDS TO SAVE YOURSELF. AVOID^ STREAMS
RIVERS AND CREEKS WHICH MAY BECOME KILLERS.

MCGILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:10 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 27, 2:10 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
210 AM EDT SAT JUN 27 1998

TWO AREAS OF MOD-HVY RA AND TSRA. AREAL MVMT IS SLOW AND 88D EST .75
TO 1.00 PER ONE HOUR FEW PLACES. 3 HR PCPN NR 1.50. WUD LEAVE FFA
THRU MORNING. CNTRL VT AND NE NY ARE MAIN CONCERN ATTM. LWR DWPTS
STILL WL N NEAR QUEBEC CITY.

NTRANS SFC ANAL SHOWS STG SFC MSTR CONVC IN NE NY ASSOC WITH WK SFC
LO. SAT PIX DOES SHOW ENHANCE TOPS MOVG E BUT MDLS (INCL RUC2) GIVE
1/2 TO 1 IN RA IN NRN VT THRU 15Z. VOT MAX DPCTD TO MOV SE ACRS CWA
THRU 18Z. MDLS SIMILAR THRU 18Z BUT AFTERWARDS ETA CONSISTENT FM
OTHER RUNS SHOW A WK SFC TROF LINGERS JUST N. ALSO ETA VERY SLOW IN
BRINGING LESS HUMID AIR INTO NRN NY/W VT. IN FACT PWS NOW NR 1.75
AND STILL AT 1 IN BY 12Z SUN. CAPES LESS THAN 500/LIS -2 TDA. STILL
PSBL FOR TSRA.

TNGT SFC RDG TRIES TO BUILD TO FA. HARD TO IGNORE ETA LLVL AND MID
MSTR. BST WORDING MAY BE VRBL CLDY OR P/C. ETA GIVES LGT PCPN. DWPTS
NVR GET BLO THE LOW 60S IN ST. LAW VLY. CHC POP MAY BE NEEDED BUT
BOTH FWC/FAN ARE ZERO

SUN MDL DIFF CONT. H5 HGTS RISE AS TROF PULLS AWAY. ETA HAS CAPES
OVR 1000 J/KG IN NRN NY WHILE NGM IS STABLE. SFC HI MVS EAST ON BOTH
ETA/NGM AS WAA STARTS IN NW NY. CHC POPS AGN MAY BE NEEDED THERE THO
AIRMASS IS FCST TO BE DRIER THAN ITS BEEN FOR AWHILE. MSTR MAY ONLY
BE SUFF FOR ISOLD ACTVTY.

MDLS FCST TEMPS CONT TO DIFFER. ETA 2M TMPS RNG FM 70 TO 80 TDA AND
TMRW FM E TO W. PLEASE RMV EDITORIAL NOTES IN FCST. KMSS HI YDA WAS
79 SO COOLER DOES NOT CUT IT.

TARDY

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:09 AM EDTFlash Flood WarningBTVAddison, Orange, Washington4 hr
Jun 27, 3:24 AM EDTFlash Flood WarningBTVWindsor3 hr
Jun 27, 5:53 AM EDTFlash Flood WarningBTVAddison, Orange, Windsor4 hr
Jun 27, 5:53 AM EDTFlash Flood WarningBTVWashington4 hr
Jun 27, 6:10 AM EDTFlash Flood WarningBTVChittenden, Lamoille3 hr
Jun 27, 9:11 AM EDTFlash Flood WarningBTVOrange6 hr
Jun 27, 9:51 AM EDTFlash Flood WarningBTVAddison, Washington5 hr
Jun 27, 9:51 AM EDTFlash Flood WarningBTVWindsor5 hr
Jun 27, 3:20 PM EDTFlash Flood WarningBTVWindsor5 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.